Does putting your hands and feet in ice before starting infusion help? What about after your cycle at home? Will continuing to ice it help?
Interested in more discussions like this? Go to the Breast Cancer Support Group.
I’m starting Taxol tomorrow and have mitts, booties and extra ice packs in hopes of prevent neuropathy. The directions on the product says not to wear longer than 20 min. Also it says to only freeze ice packs inside the mitts and booties.
I understand chemo will run about an hour. If you were successful with preventing neuropathy this way, did you switch out ice packs, and how long did you wear the booties and mitts? Details please? Thank you!
Hello, I had 12 weekly treatments of Taxol, which is notorious for causing neuropathy. I bought chemo ice pack mittens and socks online on Amazon and used them all twelve weeks. I put them on as soon as the Taxol started and tried to use them the entire infusion. They were pretty cold! I transported them in small cooler so they wouldn't melt beforehand. I will say it was a bit miserable, but it worked. I had no neuropathy. My oncologist was impressed; she said most people get something with Taxol, but I did not. I didn't use them after my treatments, only during the infusion.
Very interesting. I wish I had tried this. I can't drive anymore due to he neuropathy I got from Taxol.
Jump to this post
Thank you. Very helpful. I start Taxol this week and just ordered socks and mittens from Amazon.
I had a thought during chemo that maybe the right thing to do is to cool your hands and feet during the infusion, but that soon after (maybe an hour or two?), you should warm them back up and keep them warm. This is just my theory, so it might or might not be right. Below is the story of how I came up with it.
I had 6 infusion of carbo/ taxol last fall and winter. I didn't like wearing the cold gloves and socks, so I cooled my hands by holding a water bottle that I had frozen the night before (I used 2 of these per 3 hour infusion), and I just set my feet on top of the frozen inserts from the socks/gloves, which I put on top of pieces of styrofoam to insulate them from the warm floor. I had a little insulated lunch cooler with ice packs in it, and I swapped the inserts under my feet out pretty often as they warmed up. There was never any neuropathy in my hands, but after about the third round, my feet started getting numb. They're still somewhat numb, although it doesn't really impair my lifestyle.
I had the first two rounds last fall when it was still nice out and my house was still pretty warm (low to mid 70s). I took walks right after the infusion and the next day, and my feet were warm when I was at home. By the third infusion, it had gotten cold, and I didn't go walking. I sat watching TV, with my hands resting on my nice warm belly, but my feet sticking out getting cold.
After the fourth infusion, when my feet were getter more numb, it occurred to me that what's different about things that are "peripheral" is that they tend to be colder than the rest of your body. So maybe peripheral neuropathy has to do with hands and feet being too cold at some point. You can also come up with a sensible story where cooling your hands and feet during the infusion, when there's a high level of drug in you blood, reduces the amount of drug that enters your hands and feet by reducing blood flow. But afterwards, when the level in your blood has come down, maybe you want more blood going through your hands and feet to help clear out the drug that has entered them. So maybe afterwards, walking around and warming up your hands and feet is good.
So after my 5th and 6th rounds, I made sure to warm up my feet after I got home (too cold out to go for walk). And I kept them warm for the next couple days. My feeling is that the numbness didn't get worse after that, but they did also reduce my dose, so I don't know if warming my feet up actually helped.
I think if I were doing it over, I would cool my hands and feet during the infusion, but warm them up, and preferably also do some walking in the hours and days afterwards.
I’ve had 8 of 12 rounds of Taxol with no neuropathy using the ice packs in mitts and booties. During the first round, my hands were so cold and painful I cried. I’ve learned to take my hands out of the mitts when they start to hurt and then slide them back in when to keep them cold. In and out I go for the full hour. It’s worked. I listen to good music with headphones to try to distract myself too.
I also had taxol/carboplatin. My oncologist never mentioned using the cold packs and suggested the cold caps did not help much for hair loss, but the chemo nurses highly recommended. I used cold gloves, slippers and hat. All ordered online. I have normal feeling in my hands and just some slight numbness in my toes. The hat did not prevent hair loss, but I did not lose it all. I know others who had the better cold cap, which is not always offered at chemo centers and was not at mine, and it was effective in keeping hair. I am a year and a half from completing chemo and my hair is still a long way from being presentable. I am managing well with wigs until then.
I had hormonal resistant cancer and am now on letrozol 2.5 mg daily. My hands and wrists are suffering especially at night.
I am unable to make a fist as my fingers get to a point before the stretching/ locking pain is too much.
I have debilitating constant sharp pain through the tendon in my wrist aswell. Help please
Hello @meags ,
I'm on 1mg of anastrozole for the past 20 months (among other things). I've had trigger fingers on my right hand and was referred to an orthopedist. I did 2 months of occupational therapy first (wrapped my hand in heated blankets, hand massage, massage with an ultrasonic vibration tool), wore a splint. It felt good during the therapy but only worked briefly so she injected cortisone to my finger and I've been -mostly- fine. When I make a fist with my hands, I can feel the difference between the left and the right. My right hand is a bit numb and stiff. Mine is bad especially in the mornings.
Try an orthopedist who works on hands. Mine was aware of the aromatase inhibitor side effects.
Thanks for your reply. It’s great to get advice from those going through the same thing.
Take care and thanks again.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In